Wed. Apr 14th, 2021

FF3AH8 File photo of fake oxycodone pills Oxy80s containing fentanyl in evidence bag released by Royal Canadian Mounted Police in Alberta following the deaths of over 600 Canadians between 2009 and 2014 and over 200 people in the first nine months of 2015 in Alberta alone. See description for more information.. Image shot 11/2015. Exact date unknown.

Drug Overdose: A Medical Emergency

Drug overdoses can be accidental or intentional. They occur through the misuse of illicit drugs, used to get high, or when a person takes more than the medically recommended dose of a prescription or over-the-counter drug and cannot detoxify the drug fast enough to avoid dangerous side effects.

This may occur suddenly, when a large amount of the drug is taken at one time, or gradually, as a drug builds up in the body over a longer period of time. Prompt medical attention may save the life of someone who accidentally or deliberately takes an overdose.

Drug overdose symptoms vary widely depending on the specific drug used. Knowing the signs and symptoms and the proper action to take can help you avoid a tragedy. While these are obvious signs of drug overdose, the list is certainly not all inclusive. If you encounter a person who exhibits one or more of the signs and symptoms, do what you would do in any medical emergency:  Call 911 immediately.

Depressant Overdose

Opioids, benzodiazepines and alcohol are all depressants, which means they slow the central nervous system, including breathing and heart rate. Too much of any one of these substances on their own or in combination can kill or cause permanent brain damage.

Signs of depressant drug overdose (e.g. heroin, morphine, oxycodone, fentanyl, methadone) include:

  • shallow breathing or not breathing at all
  • snoring or gurgling sounds (this can mean that a person’s airway is partly blocked)
  • blue lips or fingertips
  • floppy arms and legs
  • no response to stimulus
  • disorientation
  • unrousable (can’t be woken up) unconsciousness

If you can’t get a response from someone, don’t assume they are asleep. Not all overdoses happen quickly and sometimes it can take hours for someone to die. Action taken in those hours could save a life. This is a medical emergency: call the ambulance immediately if you can’t rouse them.

Stimulant Overdose

It is possible to overdose on amphetamines such as speed and ice. Amphetamine overdose increases the risk of heart attack, stroke, seizure or drug-induced psychotic episodes.

Amphetamine overdoses look different from an opioid OD, and signs and symptoms include:

  • chest pain
  • disorientation/confusion
  • severe headache
  • seizures
  • high temperature (overheating, but not sweating)
  • difficulty breathing
  • agitation and paranoia
  • hallucinations
  • unconsciousness

Mixing Drugs

Taking more than one kind of drug at a time puts strain on the body and can increase both effect and the risk. For example, most heroin-related overdoses are caused when other depressant drugs are taken too. Alcohol and benzodiazepines like Xanax and Temaze are depressants, and mixing them with drugs like heroin, oxycodone or morphine greatly increases the risk of an overdose.

What to Do If Someone Is Overdosing

  • Stay with them and assure them everything will be okay.
  • If they appear unconscious, try to get a response from them (eg: call their name).
  • If you can’t get a response, gently turn the person on his/her side (this is important to facilitate breathing and prevent choking should the person vomit). Then call an ambulance.
  • Commence first-aid. Emergency operators can give CPR instructions.
  • Keep an eye on them. People can go in and out of consciousness.
  • If stimulants such as amphetamines are thought to be involved, a person may feel hot, anxious or agitated. Try to move them somewhere cooler and quieter. Or try to make the place quieter.

In addition to unconsciousness, call for emergency help when someone is:

  • having a seizure
  • experiencing severe headache
  • experiencing chest pain
  • experiencing breathing difficulties
  • extremely paranoid, agitated and/or confused

It is not necessary for someone to have all of these signs or symptoms for them to be overdosing. Exhibiting only a few could still mean they are in trouble and need emergency help.

 

 

 

View the original article:

https://www.ncadd.org/get-help/get-immediate-help/drug-overdose-emergency

Leave a Reply

%d bloggers like this: